Arkansas, 2020

Damaging Winds in Arkansas, May 8, 2020

May 8, 2020 · NWS LZK · 2 events in 2 counties and zones

During the predawn hours on May 8th, a storm system approached Arkansas from the southern Plains. Ahead of the system, showers and thunderstorms overspread the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

During the predawn hours on May 8th, a storm system approached Arkansas from the southern Plains. Ahead of the system, showers and thunderstorms overspread the region. Thunderstorms were most potent on the leading edge of the precipitation. There was a potential of strong to damaging winds in southwest sections of the state.

Between 400 am and 600 am CDT, trees were blown down in Acorn (Polk County) and Pine Ridge (Montgomery County). Some trees fell on structures (several homes and at least one church) and caused mostly roof damage.

Rain continued after sunrise in the southeast half of the state, and then exited toward the Gulf Coast. Forty eight hour amounts through 600 am CST on the 9th generally ranged from a half inch to an inch and a half, with locally higher totals. Locations with an inch or more included Hot Springs (Garland County), Monticello (Drew County), Mount Ida (Montgomery County), and Pine Bluff (Jefferson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 8, 2:18 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 2:18 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
318 AM CDT Fri May 8 2020

.SHORT TERM...Today Through Saturday Night

It'll be an active start to the forecast as a surface low and cold
front approach the state. Latest radar data depicts a line of
convection across Oklahoma that extends into portions of northern
Arkansas and eastern Texas. As the frontal boundary draws closer,
expect the thunderstorms to move eastward into Arkansas. Some storms
could become strong to severe, especially across the southwestern
portions of the state where marginal instability resides and is
sufficient to maintain ongoing convection. Main hazards are expected
to be large hail and strong winds. Precipitation will increase from
west to east through 10Z or so, and should begin to exit the state
from the west to east through mid-to-late morning/early afternoon.
Through this time, rainfall amounts will range from an inch to an
inch and a half across southern and western Arkansas, with around
half an inch expected elsewhere. Locally higher amounts will also be
possible, especially with more developed thunderstorms, and could
lead to isolated flash flooding. Skies will gradually clear behind
the cold front, however strong northerly winds (between 15 to 25 mph
and gusts near or above 30 mph at times) will keep temperatures from
warming up much. Highs today are expected to range from the upper
50s across the north, to lower 70s across the south.

With clear skies and calm conditions overnight, temperatures will
fall quite a bit, and rival some standing records. Lows will range
from the mid to upper 30s across the north, to lower to mid 40s
across the south. There may be some patchy frost across the north,
especially in the valley regions, however low confidence remains on
area coverage given drier air filtering into the state. Regardless,
given the time of year, precautions should be taken to protect
sensitive vegetation tonight in areas falling into the upper 30s.

High pressure will return to the area for the weekend, and will help
keep pleasant conditions in the forecast. High temperatures on
Saturday and Sunday will be in the 60s and 70s, with lows in the 40s
and lower 50s.

&&

.LONG TERM...Sunday Through Thursday

SFC high pressure will be just east of the state at the start of the
long term period...with NW flow aloft continuing. A new upper
shortwave will drop SE in the NW flow aloft...with a new cold front
dropping south through the state late Sun into Sun night. This will
bring a reinforcing shot of cool and dry air to the state for the
start of the work week on Mon. This will keep below normal
conditions persisting for Sun into Mon.

By Tue...the flow aloft looks to become more zonal...with a weak
upper disturbance passing over the state. This disturbance will
bring moisture north over the drier/cooler air near the SFC...with
some SHRA and isolated TSRA possible Tue into Tue night. Rain
chances decrease for the middle of the week as upper level ridging
develops over the state. However...the upper level flow will become
more SWRLY  by the end of the forecast. This will bring
warmer...near or even above normal temps to the forecast...as well
as increasing moisture levels. Even so...no major fronts or
disturbances look to be moving near or over the state late in the
forecast. As a result...will keep POPs fairly limited for next Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     65  38  63  44 /  40   0   0   0
Camden AR         74  45  68  44 /  80   0   0   0
Harrison AR       61  36  63  44 /  20   0   0  10
Hot Springs AR    71  42  66  44 /  50   0   0   0
Little Rock   AR  70  43  66  45 /  60   0   0   0
Monticello AR     70  45  66  44 /  90   0   0   0
Mount Ida AR      71  40  66  43 /  40   0   0   0
Mountain Home AR  63  36  64  44 /  20   0   0  10
Newport AR        65  38  64  44 /  50   0   0   0
Pine Bluff AR     69  43  65  45 /  80   0   0   0
Russellville AR   68  40  66  44 /  30   0   0   0
Searcy AR         67  40  64  43 /  50   0   0   0
Stuttgart AR      68  42  64  45 /  80   0   0   0
&&

.LZK Watches/Warnings/Advisories...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
FOR Arkansas-Desha-Drew-Independence-Jackson-Jefferson-Lawrence-
Lincoln-Lonoke-Monroe-Prairie-Pulaski-Randolph-Sharp-White-
Woodruff.

&&

Short Term...CROSS / Long Term...62
Hazardous weather outlook, May 8, 2:13 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
313 AM CDT Fri May 8 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-090815-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
313 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to affect most of the
state through the mid to late morning hours. Some storms may
become strong to severe, especially across the southwest portions
of the state. Strong winds and large hail are the main threats.
Moderate to briefly heavy rainfall can also be expected with the
strongest storms, which may lead to isolated flash flooding.

Strong winds are expected today with speeds up to 15 to 25 mph,
and higher gusts near or above 30 mph possible.

Tonight, temperatures will drop into the mid to upper 30s across
northern portions of the state, and may lead to patchy frost.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

The threat for hazardous weather will remain low through early next
week. Thunderstorms return to the forecast Tuesday into Wednesday.
However, the threat for strong to severe thunderstorms looks low
at this time.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, May 8, 2:39 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
339 AM CDT Fri May 8 2020

ARZ031-032-039-044-080915-
Pulaski AR-Perry AR-Faulkner AR-Conway AR-
339 AM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...FAULKNER...
SOUTHEASTERN CONWAY AND NORTHERN PULASKI COUNTIES UNTIL 415 AM CDT...

At 338 AM CDT, Doppler radar was tracking a strong thunderstorm over
Houston, or near Perryville, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway...                         Maumelle...
Morrilton...                      Perryville...
Little Rock AFB...                Greenbrier...
Vilonia...                        Mayflower...
Wooster...                        Oppelo...
Menifee...                        Perry...
Adona...                          Houston...
Pickles Gap...                    Little Italy...
Morgan...                         Olmstead...
Roland in Pulaski County...       Springhill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3485 9265 3485 9272 3507 9292 3529 9225
      3490 9213
TIME...MOT...LOC 0838Z 255DEG 40KT 3499 9270

62

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 8, 3:25 AM CST
Where
Polk County, 1.33 mi ENE of Acorn
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.640, -94.200

Several trees were downed in the area.

Thunderstorm Wind, Montgomery

When
May 8, 3:45 AM CST
Where
Montgomery County, 1.84 mi WNW of Pine Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.590, -93.910

A tree fell onto a church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885249, 885250.